Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2005, 1:56 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 1:56 PM EDT (17:56 UTC)
- Expired
- May 12, 2005, 2:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 121756
SVRRNK
VAC089-690-121845-
/O.NEW.KRNK.SV.W.0015.050512T1756Z-050512T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
* UNTIL 245 PM EDT
* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF CHATMOSS...
OR ABOUT 4 MILES WEST OF AXTON...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHATMOSS...
AXTON...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3672 7975 3664 7989 3655 7991 3654 7972
3668 7967
$$
JJ2 follow-up statements
000
WWUS51 KRNK 121823
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU MAY 12 2005
VAC089-690-121845-
/O.CON.KRNK.SV.W.0015.000000T0000Z-050512T1845Z/
MARTINSVILLE VA-HENRY VA-
223 PM EDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR HENRY
AND MARTINSVILLE COUNTIES...
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF
AXTON...MOVING SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3672 7975 3664 7989 3655 7991 3654 7972
3668 7967
$$
WP000
WWUS51 KRNK 121833
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT THU MAY 12 2005
VAC690-121842-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-050512T1845Z/
MARTINSVILLE VA-
232 PM EDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR MARTINSVILLE CITY IS
CANCELLED...
LAT...LON 3680 7972 3673 7977 3662 7978 3662 7969
3676 7964
$$
VAC089-121845-
/O.CON.KRNK.SV.W.0015.000000T0000Z-050512T1845Z/
HENRY VA-
232 PM EDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR HENRY
COUNTY...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNTAIN VALLEY...OR
ABOUT 6 MILES SOUTHWEST OF CALLANDS...MOVING SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHEAST OF AXTON BY 245 PM EDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3680 7972 3673 7977 3662 7978 3662 7969
3676 7964
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:52 PM EDT, 4 minutes earlier.
Area forecast discussion, May 12, 1:52 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT THU MAY 12 2005 .AVIATION... SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG A PREFRONTAL TROUGH THIS AFTERNOON ACROSS SOUTH SIDE VIRGINIA. OTHER MORE ISOLATED STORMS ARE DEVELOPING IN THE HIGHER TERRAIN IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS HEADING INTO LATE AFTERNOON/EARLY EVENING. BEST CHANCE FOR A THUNDERSTORM WILL BE AT THE DAN AIRPORT. LITTLE OR NO CHCANCE FOR LWB. ALL SITES SHOULD SEE AN END TO SHOWER ACTIVITY AND TSTMS IN THE VICINITY BY LATE EVENING. WITH A NE TO SE FLOW AND PLENTY OF LOW LEVEL MOISTURE...THINK CIGS AND VSBYS WILL LOWER TO MVFR MOST SITES OVERNIGHT. && .PREVIOUS DISCUSSION... (ISSUED 1027 AM EDT THU MAY 12 2005) SHORT TERM (REST OF TODAY)... MODIFIED 12Z SOUNDINGS SHOW MODERATE INSTABILITY BY LATE AFTERNOON IN THE PIEDMONTS OF SW VA AND NW NC. WILL BE WEAK SHEAR THOUGH...AND NO UPPER LEVEL FORCING TO SPEAK OF. HOWEVER...THE SFC FNT CURRENTLY ACROSS MD AND EXTREME NRN VA IS STILL PROGGED TO MOVE BACK DOOR STYLE INTO THE CWA THIS AFTERNOON. THIS SHOULD PROVIDE ENOUGH SFC CONVERGENCE ARND PEAK HEATING TO PRODUCE SCT TO NUMEROUS TSTMS ALONG THE BOUNDARY. WITH MOISTURE POOLING AHEAD OF THE FNT...MODEL PWS INCREASE TO AROUND 1.5 INCHES IN THE PIEDMONT LATE THIS AFT. THIS IS 150% OF NORMAL. IN ADDITION...STROMS WILL BE SLOW MOVING AND TEND TO TRAIN ALONG THE FRONT...SO THERE IS A POTENTIAL FOR AREAS TO SEE VERY HEAVY RAINFALL. WILL ADD CHC OF HEAVY DOWNPOURS TO THE PIEDMONT AREAS. BEST INSTABILITY IS IN THE NW NC FOOTHILLS AND MTNS BY LATE AFT. STORMS WILL LIKELY BE LESS NUMEROUS DOWN THAT WAY...BUT THE ONES THAT DEVELOP MAY BE SRONG ENOUGH FOR SOME HAIL OR STRONG WINDS. THINK THERE WILL PROBABLY BE AN AREA THAT COULD HAVE LIKELY POPS THIS AFT...JUST NOT CONFIDENT OF THE MVMNT OF THE FNT. LOOKING AT SATELLITE TRENDS...THINK THE FNT MAY BE SLOWER THAN MODEL PROGS. SO...I AM PLANNING TO CONINUE THE HIGH CHC POPS ARND 50 PCT. THICKNESSES INDICATE CURRENT MAX TEMP FCST IS RIGHT ON TRACK...WILL ADJUST HOURLY TEMPS AND SKY COVER. PREVIOUS DISCUSSION... (ISSUED 700 AM EDT THU MAY 12 2005) AVIATION... SOME LIGHT FOG ARND THIS MORNING SHUD BURN OFF QUICKLY WITH VFR CONDS PREVAILING THRU EARLY AFTERNOON. SCTD SHOWERS AND TSTMS WILL DEVELOP AHEAD OF COLD FRONT CRNTLY DROPPING SOUTH INTO NRN VA. BETTER CHCS AT BLF/ROA/DAN. ACTIVITY CONTS DROPPING SOUTH INTO THE CAROLINAS THIS EVENING WITH THE FRONT. WINDS BECOME NE THEN E BEHIND THE FRONT TNGT WITH LOWER CIGS AND VSBYS MOVING IN. MOSTLY LKG AT MVFR BY 12Z FRIDAY. PREVIOUS DISCUSSION... (ISSUED 315 AM EDT THU MAY 12 2005) SHORT TERM (TODAY THRU SAT)... STRONG COLD FRONT MOVING INTO WV AND KY THIS MORNING WILL PUSH THRU THE REGION LATER TODAY AND TONIGHT THEN STALL JUST SW OF THE FCST AREA FOR FRIDAY. CONVERGENCE ALONG AND AHEAD OF THE FRONT WILL MEET WARM UNSTABLE AIR OVER THE AREA THIS AFTN AND SHUD RESULT IN SCTD SHOWERS AND TSTMS IN MOST AREAS. WITH DEGREE OF INSTAB THIS AFTN SOME STORMS COULD BE APPROACHG SVR LIMITS. ANOTHER CONCERN IS WELL ABOVE NORMAL PCPBL WATER NUMBERS EXPECTED ESP OVER SE PTNS OF THE FA (APPRCHG 1.70 INCHES). TSTMS LIKELY TO PRODUCE VERY HEAVY RAINFALL RATES. TSTMS WILL LINGER INTO TNGT ALONG AND NEAR THE FRONT AS IT SAGS FURTHER SOUTH AND LEAVES MUCH OF THE FA WITH COOLER ENE FLOW. LOOK FOR PLENTY OF LOW CLOUDS...FOG AND DRZL OVER NE SECTIONS OF THE FA INTO FRIDAY NIGHT WHILE CHC OF CONVECTION LINGERS ALONG THE WESTERN EDGE. WARM FRONT LIFTS BACK TO THE NORTH SAT AS NEXT UPR TROF DIGS INTO THE GREAT LAKES RGN AND BRINGS PROGRESSIVE FRONT TOWARD THE AREA LATE SAT AND EARLY SUNDAY. SAT COULD BE A TRICKY FCST IF COOLER AIR GETS SOCKED IN ACROSS THE NE AND DOESNT ERODE QUICKLY ENUF. OTHERWISE TEMPS COULD REALLY WARM UP AHEAD OF COLD FRNT. CRNT FCST REFLECTS TOTAL EROSION OF COOL WEDGE. PREVIOUS DISCUSSION... (ISSUED 135 AM EDT THU MAY 12 2005) AVIATION...UPDATED. SATELLITE LOOP SHOWED HIGH CLOUDS...FROM THE CONVECTION ACROSS OHIO VALLEY...DROPPING SOUTH ACROSS OUR REGION THIS MORNING. A FEW SHOWERS AROUND KSHD NOTED ON KFCX 88D THIS MORNING WILL DROP SOUTHEAST NORTH OF KLYH. THIS ACTIVITY HAS BEEN WEAKENING AS IT RUNS INTO THE DRY AIR ACROSS THE REGION. MOST AIRPORTS HAVE VFR CONDITIONS THIS MORNING. POCKETS OF MVFR FOG COULD FORMED LATER THIS MORNING ACROSS WESTERN AIRPORTS LIKE KLWB. COLD FRONT WILL DROP SOUTH ACROSS OUR AREA TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE BOUNDARY THIS AFTERNOON AND THIS EVENING. THE FRONT SHOULD PUSH SOUTH INTO NORTH CAROLINA THURSDAY NIGHT. VFR CONDITIONS WILL DETERIORATE TO AREAS OF MVFR WITH ISOLD IFR IN CONVECTION AND LOW CLOUDS. PREVIOUS DISCUSSION... (ISSUED 732 PM EDT WED MAY 11 2005) SHORT TERM (REST OF TONIGHT)... UPDATE WILL BE ISSUED LATER ON THIS EVENING TO REMOVE EVENING THUNDERSTORM WORDING. WILL PROBABLY LEAVE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT SINCE CANT RULE OUT ROUGE SHOWER DEVELOPING ALONG FRONTAL BOUNDARY ACROSS CENTRAL OHIO...AND THEN MOVING IN FROM THE NORTH TOWARDS MORNING. WILL ALSO TAKE QUICK LOOK AT TEMP AND DEWPOINT TRENDS...AND ADJUST AS NECESSARY. AVIATION... RAIN CHANCES ARE QUICKLY DIMINISHING THIS EVENING...SO PRECIP WILL NOT BE MENTIONED IN ANY TAFS. AREARS OF MVFR FOG HAD FORMED EARLY THIS MORNING...AND EXPECT MORE OF THE SAME AGAIN OVERNIGHT TONIGHT ACROSS AREAS WEST OF THE BLUE RIDGE. MEANWHILE...TOMORROW WILL SEE A COLD FRONT MOVING INTO THE AREA. SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION BY TOMORROW AFTERNOON. SINCE IT WILL BE AT THE VERY TAIL END OF THE FORECAST PERIOD...HAVE ELECTED TO LEAVE OUT FOR NOW. PREVIOUS DISCUSSION... (ISSUED 347 PM EDT WED MAY 11 2005) SHORT TERM (TONIGHT THROUGH THURSDAY)... DIURNAL CONVECTION WILL END THIS EVENING. BACKDOOR FRONT TO MOVE INTO THE REGION FROM NORTH TO SOUTH LATE TONIGHT THRU THE DAY THU. LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... THU NIGHT-FRIDAY...SFC BOUNDARY TO WORKS ITS WAY THRU THE AREA THU EVENING BUT WILL IT MAKE IT TO BLF AND MTN EMPIRE? CONVECTION ALONG THE BOUNDARY WILL GRADUALLY SHIFT TO THE SOUTH AND EAST OVERNIGHT. ONCE FRONT SINKS SOUTH OF THE AREA...ISENTROPIC LIFT AND EASTERLY UPSLOPE COMPONENT TO KEEP A CHC FOR LIGHT RA AND/OR AREAS OF DZ THRU AT LEAST FRIDAY MORNING...MAYBE LONGER FOR THE S SHENANDOAH VALLEY AND LYH VICINITY. WITH CAD EVENT...TEMPS TRICKY ENOUGH...BUT WITH BOUNDARY NOT MAKING IT COMPLETE THRU THE AREA MAKES IT EVEN MORE TOUGH. WARMEST AREA WILL BE TOWARDS THE MTN EMPIRE (M/U 70S) AND MAY BE WARMER THAN FORECASTED IF CLOUDS BREAK. OTHER AREA...ESPECIALLY EAST WILL HAVE MORE CLOUDS AND AN EASTERN FLOW TO BRING TEMPS 5-10F BELOW NORMAL. SAT...IF/WHEN WEDGE BREAKS...BOUNDARY WILL RETREAT AS A WARM FRONT PLACING AREA IN A WARM SECTOR. NO SIGNIFICANT LIFTING MECHANISM IN THE AREA SO ANY CONVECTION FIRING UP WILL PRIMARILY BE DUE TO DIFFERENTIAL HEATING. WITH BEST DYNAMICS IN THE OH VALLEY AND MID WEST...HAVE REDUCED POPS ESPECIALLY IN THE MORNING. SAT NIGHT...COLD FRONT STRETCHING FROM THE OH/TN VALLEY BACK INTO THE TX COAST WILL MOVE THRU THE AREA SUNDAY MORNING. THIS FRONT SHOULD BE ALONG THE EAST COAST BY SUNDAY EVENING. INSTABILITY AHEAD OF THE FRONT COULD BRING TSRA INTO THE AREA BUT MAJORITY OF THE ENERGY STAYS WELL TO THE NORTH IN THE GREAT LAKES/OHIO VALLEY REGION. TIMING OF THE FRONT ALSO HAVING AN AFFECT TO REDUCE CONVECTION POSSIBILITIES WITH FRONT SLICING THE AREA SUNDAY MORNING. MON-WED...ONCE FRONT PASSES...SFC HIGH PRESSURE MOVES INTO THE REGION. UPPER LEVEL TROUGHINESS OVER THE SFC HIGH WILL ALLOW FOR A FEW FAIR WEATHER CU TO FORM IN THE AFTN...BUT FORECAST LOOKS DRY FOR THE FIRST PART OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
Hazardous weather outlook, May 12, 5:49 AM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT THU MAY 12 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 549 AM EDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME...ALTHOUGH SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. ISOLATED STORMS COULD BE QUITE STRONG...PRODUCING STRONG WINDS...SMALL HAIL AND TORRENTIAL RAIN. THE STRONGEST ACTIVITY WILL LIKELY OCCUR IN THE PIEDMONT...ALONG AND NEAR THE NORTH CAROLINA / VIRGINIA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 46 min |
| May 12, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 27 min |
| May 12, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.